Alert archive / Iowa / Tornado Warnings in 2001
Tornado Warning 25, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at May 1, 2001, 6:58 PM CDT for Harrison County, Iowa. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 1, 2001, 6:58 PM CDT (23:58 UTC)
- Expired
- May 1, 2001, 7:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Harrison County, IA
The radar
The Omaha radar (KOAX), 59 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 7:48 PM CDT | Hail 0.88 | Woodbine, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 12.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1551 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KOAX 020001 TOROMA IAC085-020045- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE OMAHA NE 658 PM CDT TUE MAY 1 2001 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * TORNADO WARNING FOR... HARRISON COUNTY IN SOUTHWEST IOWA * UNTIL 745 PM CDT * AT 656 PM CDT...NATIONAL WEATHER SERVICE RECEIVED AN UNCONFIRMED REPORT OF A TORNADO ON THE GROUND JUST EAST OF MONDAMIN. IN ADDITION...A SPOTTER REPORTED 1 INCH HAIL 3 MILE EAST OF MONDAMIN. THE STORMS ARE MOVING EAST AT 20 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... NORTH OF MAGNOLIA IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. AVOID WINDOWS. LAT...LON 4168 9606 4156 9588 4159 9558 4186 9559 ZAPOTOCNY
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 1, 2:15 PM CDT, 4 hours 43 minutes earlier.
Area forecast discussion, May 1, 2:15 PM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA NE 215 PM CDT TUE MAY 1 2001 ALL 12Z MODELS TENDING TO SLOW SOUTHWARD MOVEMENT OF FRONT ACROSS AREA TNGT INTO WED WITH THE AVN AND NGM SLOWER OF MAJOR OPERATIONAL MODELS. BASED ON CURRENT MOVEMENT OF FRONT ALONG WITH OVERALL ETA BETTER TRACK RECORD OF HANDLING OF COLD AIR INTRUSION WILL FOLLOW NCEP LEAD AND LEAN MORE TOWARD ETA COLD FRONTAL POSITION THROUGH AROUND 48 HRS. AS CAP IS BROKEN ANTICIPATE CONVECTION TO DEVELOP BY BY AROUND 20Z TO 21Z ALONG FRONT FROM BETWEEN KODX AND KAUH TO NEAR KSUX. CONVECTION TO GRADUALLY WORK SOUTH DURING THE NIGHT WITH THE FRONT. WILL LIKELY RETAIN SOME POPS N OF FNT BUT LESS RISK SGFNT WX. BESIDES THE THREAT FOR SVR WEATHER ASSOCIATED WITH CDFNT WITH SGFNT CAPE AND SUFFICIENT SHEAR...POTENTIAL WILL ALSO INCREASE FOR AREAS OF HEAVY RAIN DURING NIGHT IN EAST CENTRAL AND SOUTHEAST NEBRASKA AS LOW LEVEL FLOW TENDS TO VEER WITH INFLUX OF INCREASING LOW LEVEL MOISTURE. TRENDING TOWARD ETA MODEL BELIEVE MAIN POTENTIAL FOR SHWRS AND AND EMBEDDED TSTMS ON WED INTO WED EVE WILL BE MAINLY IN SE NEB INTO SW IA. HOWEVER CHANCE FOR RAIN INCREASING ACROSS ENTIRE AREA AGAIN LATER WED NIGHT INTO THU AS LOW LEVEL MOISTURE INFLUX INCREASES INTO THE SFC BOUNDARY AS IT TRIES TO LIFT NWD. IN ADDITION SWLY UPPER FLOW OVERRUNNING COOL DOME ALONG WITH DISTURBANCES COMING OUT OF UPPER LOW OVER SW U.S. WILL HELP GENERATE GOOD CHANCE FOR RAIN AND EMBEDDED TSTMS. BEYOND 48HRS ETA MAY BE SHIFTING UPPER LOW A BIT FAST AND AVN MODEL TREND BETTER IN EXTENDED PERIODS. EXTENDED LOOKS QUITE UNSETTLED AND WET THROUGH WEEKEND. .OMA...NONE. WIESE g
In the hours before
Local storm report, May 1, 5:37 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
537 PM CDT TUE MAY 01 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0403 PM ONAWA IA 1 INCH HAIL
05/01/01 MONONA REPORTED BY HAM RADIO
OPERATOR.
0403 PM ONAWA IA 60 MPH TSTM GUST
05/01/01 MONONA REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0515 PM TEKAMAH NE 1.75 INCH HAIL
05/01/01 BURT REPORTED BY HAM RADIO
OPERATOR.Special weather statement, May 1, 6:44 PM CDT, 14 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-020500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 644 PM CDT TUE MAY 1 2001 STORM SPOTTERS ACTIVATION WILL BE NEEDED THIS EVENING AND TONIGHT OVER EASTERN NEBRASKA AND SOUTHWEST IOWA. A COLD FRONT IS PUSHING SLOWLY SOUTH THROUGH EAST CENTRAL NEBRASKA AND SOUTHWEST IOWA. A LOW LEVEL JET IS FORCING WARM AIR AND UNSTABLE AIR TO LIFT OVER THE FRONT...CAUSING THUNDERSTORMS TO DEVELOP...AND THEN INTENSIFY RAPIDLY. DRIER AIR IN CENTRAL NEBRASKA IS INTERFERING WITH THUNDERSTORM DEVELOPMENT EXCEPT WITHIN 50 MILES OF THE MISSOURI RIVER. WHERE MOISTURE IS GREATEST...OVER FAR EASTERN NEBRASKA AND WESTERN IOWA...STRONG AND OCCASIONALLY SEVERE THUNDERSTORMS WILL CONTINUE TO FORM ALONG AND JUST NORTH OF THE COLD FRONT TONIGHT. BY MIDNIGHT...THE LOW LEVEL JET IS FORECAST TO BRING UP A MORE MOIST AIRMASS FROM KANSAS. THIS MAY ALLOW SEVERE THUNDERSTORMS TO DEVELOP FARTHER WEST INTO NEBRASKA. SEVERE ACTIVITY LIKELY TO WEAKEN LATE IN THE NIGHT AS TEMPERATURES BEGIN TO COOL. BY THAT TIME...MOST THUNDERSTORMS WILL BE ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...AND MAY BEGIN TO PRODUCE HEAVY RAIN. THE PRIMARY SEVERE WEATHER THREAT APPEARS TO BE LARGE HAIL. WIND SHEAR MAY BE SUFFICIENT TO PRODUCE SMALL TORNADOES A SHORT DISTANCE NORTH OF THE COLD FRONT THROUGH EARLY TONIGHT. THE LARGEST STORMS WILL ALSO PRODUCE STRONG WINDS PEOPLE ARE ADVISED TO MONITOR NOAA WEATHER RADIO AND LOCAL RADIO AND TELEVISION MEDIA OUTLETS FOR WEATHER DEVELOPMENTS THIS EVENING THROUGH TONIGHT. POLLACK
Local storm report, May 1, 6:48 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
648 PM CDT TUE MAY 01 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM MONDAMIN IA .75 INCH HAIL
05/01/01 HARRISON REPORTED BY HAM RADIO
OPERATOR.
0549 PM 2 NW LITTLE SIOUX IA 1 INCH HAIL
05/01/01 HARRISON REPORTED BY COOPERATIVE
OBSERVER.
0608 PM MONDAMIN IA .75 INCH HAIL
05/01/01 HARRISON REPORTED BY HAM RADIO
: OPERATOR.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 7:38 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 37 min |
| Apr 30, 8:07 PM CDT | Tornado Warning | OAX | Monona | 23 min |
| Apr 30, 8:28 PM CDT | Tornado Warning | OAX | Monona | 32 min |
| Apr 30, 8:59 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 46 min |
| Apr 30, 9:43 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 47 min |
| Apr 30, 9:43 PM CDT | Severe Thunderstorm Warning | OAX | Mills | 47 min |
| May 1, 3:16 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 44 min |
| May 1, 4:00 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 45 min |
| May 1, 4:10 PM CDT | Severe Thunderstorm Warning | OAX | Harrison | 50 min |
| May 1, 4:45 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 45 min |
| May 1, 5:00 PM CDT | Severe Thunderstorm Warning | OAX | Harrison | 60 min |
| May 1, 5:59 PM CDT | Severe Thunderstorm Warning | OAX | Harrison | 61 min |
Nearby
Tornado Warnings in Iowa, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.